it really puts the "succ" in "succinate"
May 29, 2010 9:26 AM Subscribe
Is there anything I can do to offset the side effects of beta blockers?
posted by Cat Pie Hurts to Health & Fitness (12 answers total) 5 users marked this as a favorite
Last week my endocrinologist put me on beta blockers, specifically 25mg/day of metoprolol succinate ER (Toprol XL), to help deal with the anxiety, high heartrate (consistently around 100bpm) and palpitations I had been having due to being on a very high dose of Levoxyl (300mcg/day) as part of thyroid cancer management. The expectation is that I'll be at the high dose for the next year or so. Doc said that exercise shouldn't be a problem, but to be aware that it might be hard to get my heartrate up. Ok.
The day after starting the meds I went for a bike ride (about 10 miles; I was doing a lot of biking before the meds). At the end, I felt like I was going to pass out and die (very unusual for me after a ride). Now, anything even remotely like exercise gets me winded and tired.
Now I'm just a big, weepy zombie who is suddenly feeling completely hopeless about everything. Suddenly pining for an ex from years ago. Really, brain? Did you have to go there? But hey, my resting heart rate is low and no palpitations. Yay?
I've learned over the last few years to manage my acute depression through exercise, especially while I've been in the middle of a very long unemployment, but now I'm too exhausted to even leave the house (which amplifies my depressed state! I'm like a sad Ourobourous.) On top of all of that, I'm feeling a resurgence of an agoraphobia that I thought was long dead. Is there anything short of antidepressants that can help or is that really my only hope of getting through the next year of this?